Birth control question

Patient

Q: I have been on birth control (junel fe) for about three years. I recently went on vacation and left my pills at home. I had four pills left in the pack. The last pill I took was on wednesday, and I proceeded to have my menstural cycle during my vacation. When I returned home I decided to start taking my pills four days early since I stopped four days earlier than usual. I am wondering if the effectivness of my pills has gone down since I missed the last four pills and continued to take them four days earlier.

Doctor

A:   There is obviously a confusion in the way you are taking your pills. In the type of pill pack you are taking there are 26 active hormone containing pills and 2 inactive ones containing iron.
You must take one active pill (with hormones) once daily for 26 days in a row. After you have taken the last active pill, you need to take one reminder pill (with iron) once daily for 2 days in a row. You would generally have your period during the fourth week of the cycle. After you have taken the last reminder tablet in the pack, a new pack is immediately started the next day even if your period is continuing. This is thus a continuous pill regimen with no breaks or pill free intervals.
If for whatever reasons, you happen to break the cycle, you must start a new pack and start the cycle again. Using pills from the old pack, not knowing whether they were active or inactive pills may leave you with lost protection. While starting a new cycle, the pack needs to be started on the first 4 days of your period to give you immediate protection. After the first 4 days, the pills may take upto 7 days to give you adequate protection and hence it would be recommended that you use additiona;l contraception in the first 7 days.
I think in your case, it is the latter that holds true. You will need additional protection such as condoms in the first 7 days of using the new pack.

Related Q&A

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews